Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 36, NWS Honolulu, HI

April 24, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 24, 2013, 4:42 PM HST for Hawaii County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2013, 4:42 PM HST (02:42 UTC)
Expired
Apr 24, 2013, 10:59 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WWHW70 PHFO 250242
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
442 PM HST WED APR 24 2013

...STRONG WINDS EXPECTED ON THE SUMMITS OF MAUNA KEA AND MAUNA LOA...

.A NEARBY TROUGH ALOFT WILL PRODUCE STRONG WINDS OVER THE HIGHER
ELEVATIONS THROUGH EARLY THURSDAY MORNING.

HIZ028-251545-
/O.NEW.PHFO.WI.Y.0036.130425T0242Z-130425T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
442 PM HST WED APR 24 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...NORTHWEST WINDS 20 TO 35 MPH WITH LOCALIZED GUSTS TO 50
  MPH FOR ELEVATIONS ABOVE 10000 FEET.

* TIMING...THROUGH 600 AM HST THURSDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DANGEROUS...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
1 follow-up statement
068 
WWHW70 PHFO 250859
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1059 PM HST WED APR 24 2013

HIZ028-251000-
/O.CAN.PHFO.WI.Y.0036.000000T0000Z-130425T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1059 PM HST WED APR 24 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE SUMMITS HAVE DROPPED BELOW THE ADVISORY LEVEL.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 24, 4:00 PM HST, 42 minutes earlier.

Area forecast discussion, Apr 24, 4:00 PM HST, 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED APR 24 2013

.SYNOPSIS...
DRIER AND MORE STABLE CONDITIONS WILL SET IN TONIGHT AS A RIDGE
ALOFT MOVES OVERHEAD AND TRADE WINDS SLOWLY BUILD BACK IN.
BACKGROUND FLOW WILL BECOME EAST-SOUTHEAST BEGINNING SATURDAY AS A
FRONT APPROACHES AND STALLS WEST OF THE STATE. SEA BREEZES WILL
PRODUCE AFTERNOON CLOUDS AND SHOWERS THIS SATURDAY THROUGH MONDAY.
TRADE WINDS ARE EXPECTED TO BE BACK AGAIN NEXT TUESDAY.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A WEAK UPPER RIDGE BUILDING OVER THE
ISLANDS FROM THE NORTHWEST. THE RIDGE IS REPLACING THE DEPARTING
UPPER TROUGH THAT BROUGHT US THE RAIN AND THUNDERSTORMS THE PAST FEW
DAYS. WEATHER BALLOON SOUNDINGS FROM THIS AFTERNOON STILL SHOW A
FAIRLY MOIST AND UNSTABLE ATMOSPHERIC PROFILE ACROSS THE
ISLANDS...WHICH SHOULD BEGIN TO BECOME MORE STABLE TONIGHT. FOR
NOW...IT PUTS US IN A TRANSITION PHASE FOR THE LATE AFTERNOON AND
EARLY EVENING.

NEAR THE SURFACE...BACKGROUND FLOW OVER THE ISLANDS CAN BE DESCRIBED
AS EASTERLY AND WEAK THANKS TO A TROUGH CENTERED ACROSS THE CENTRAL
PORTION OF THE STATE. THE WEAK FLOW HAS ALLOWED A CONVECTIVE SEA
BREEZE PATTERN FOR ALL ISLANDS WHICH IS PROVIDING THE LIFT...ALONG
WITH THE MOISTURE AND INSTABILITY ALREADY IN PLACE. NOT
SURPRISINGLY...RADAR HAS BEEN SHOWING PULSES OF HEAVY SHOWERS FIRING
OVER THE ISLAND INTERIORS THIS AFTERNOON AS A RESULT. THESE HEAVY
SHOWERS ARE EXPECTED TO STOP AROUND SUNSET TONIGHT. LAND BREEZES
TONIGHT WILL CLEAR OUT MUCH OF THE DAY/S CLOUD COVER.

A RIDGE NORTHEAST OF THE STATE WILL BUILD OVER THE ISLANDS TONIGHT
AND THURSDAY...MOVING THE SURFACE TROUGH AND THE ASSOCIATED MOISTURE
TO THE WEST OF THE STATE. WITH THE STABILITY RETURNING ALOFT AND
DRIER AIR MOVING IN...EXPECT AN OVERALL SUNNIER DAY...THROUGH A
FEW CLOUDS AND LIGHT SHOWERS COULD STILL IMPACT WINDWARD AND MAUKA
AREAS. MOST OF THE STATE WILL SEE A REPEAT OF THIS ON FRIDAY...THOUGH
WINDS WILL BEGIN TO VEER FROM THE EAST-SOUTHEAST FOR KAUAI.

A COLD FRONT CURRENTLY CROSSING THE DATELINE WILL BEGIN TO
REINVIGORATE THE TROUGH TO THE WEST ON FRIDAY. WINDS WILL WEAKEN
AND VEER SOUTHEASTERLY FOR ALL ISLANDS SATURDAY...ALLOWING FOR
LOCAL LEEWARD SEA BREEZES...INTERIOR CLOUDS AND VOG ACROSS THE
SMALLER ISLANDS. THE SEA BREEZES WILL SPREAD TO ALL ISLANDS ON
SUNDAY AND MONDAY AS THE FRONT NEARS KAUAI...AND THE SURFACE
RIDGE IS SHOVED EAST OF THE BIG ISLAND. THE GFS AND ECMWF MODELS
STALL AND WEAKEN THE FRONT ABOUT 125 MILES WEST OF KAUAI ON MONDAY
AND TUESDAY. THERE/S A POSSIBILITY OF SOME AFTERNOON SHOWERS
ASSOCIATED WITH THE CLOUD BUILD UPS FROM SATURDAY THROUGH
MONDAY...BUT THE PATTERN DOES NOT BECOME PARTICULARLY UNSTABLE SO
WOULD EXPECT TYPICAL LIGHT TO MODERATE SHOWERS.

THE TRADE WINDS WILL NUDGE BACK IN TUESDAY AND THEN STRENGTHEN ON
WEDNESDAY.

&&

.AVIATION...
VFR CONDITIONS PREVAIL AT ALL TERMINALS EXCEPT FOR BRIEF MVFR
CEILINGS POSSIBLE FOR PHTO TONIGHT.

&&

.MARINE...
A SMALL NORTH-NORTHWEST SWELL IS CURRENTLY BUILDING ACROSS THE
STATE. THIS SWELL WILL PEAK ON THURSDAY...THEN SLOWLY DECLINE BY
THIS WEEKEND. A SMALL NORTHWEST SWELL IS SET TO ARRIVE IN THE
ISLANDS SUNDAY. SOUTH SHORES WILL SEE A SMALL BUMP IN THE SWELL
FRIDAY NIGHT THROUGH THE WEEKEND...THEN A MODERATE SWELL BUILDING
MONDAY AND MONDAY NIGHT.

TRADE WINDS WILL STRENGTHEN ON THURSDAY...AND NEAR SMALL CRAFT
ADVISORY WINDS FOR THE TYPICAL WINDY COASTAL WATERS AROUND MAUI
AND BIG ISLAND ARE EXPECTED. WINDS ARE EXPECTED TO DROP BACK DOWN
AND VEER EAST-SOUTHEAST LATE FRIDAY THROUGH THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...FOSTER
AVIATION...LUTU-MCMOORE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:42 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 24, 8:28 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.